Arkansas, 2011

Wildfire in Arkansas, March 18 to 22, 2011

March 18 to 22, 2011 · NWS LZK · 7 events in 5 counties and zones

Continued dry weather and periodic windy periods were favorable for wildfires in the middle part of March.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Continued dry weather and periodic windy periods were favorable for wildfires in the middle part of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 18, 11:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 18, 11:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1234 PM CDT FRI MAR 18 2011

.DISCUSSION...

HAVE UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

MVFR CIGS WILL IMPACT MOST SITES THIS AFTERNOON...SRN AND CENTRAL
SITES AS RESULT OF MOISTURE STREAMING NORTH...AND ACROSS NRN
SITES WITH THE FRONT BEGINNING TO PUSH INTO NRN AR. EXPECT SOME
PERIODS OF VFR CONDITIONS THIS AFTERNOON AND INTO THE OVERNIGHT
HRS...BUT OVERALL EXPECTING DOMINANT MVFR CONDITIONS WITH LOW
CLOUDS DEVELOPING. SOUTH AND SW WINDS ACROSS MUCH OF CENTRAL SRN
AR WILL SWITCH TO THE NORTH AND NE THIS EVENING AND OVERNIGHT AS
FRONT PUSHES SOUTH INTO AR. CIGS WILL ALSO DECREASE ALONG AND
BEHIND THIS FRONT TO POTENTIALLY IFR LEVELS. HAVE ALSO MENTIONED
VCSH FOR NRN SITES THIS EVENING WITH POTENTIAL FOR SOME SHRA IN
THE AREA. LEFT CENTRAL AND SRN SITES DRY FOR NOW WITH LOW
PROBABILITY OF RAIN AND ISOLATED COVERAGE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 1037 AM CDT FRI MAR 18 2011/

UPDATE...

NO SIG CHGS MADE TO GOING FCST. REFRESHED HRLY TEMPS TO BETTER
REFLECT CURRENT TRENDS AND PERSISTENT LOW CLOUDS ACRS THE SRN HALF
OF THE FA. CDFNT WAS JUST SE OF THE I-44 CORRIDOR AND IS EXPECTED
TO ENTER NWRN AR ARND MIDDAY. BNDRY WL CONT WORKING SLOLY SEWD
INTO NRN PART OF THE FA...WITH TEMPS EXPECTED TO STEADY OUT OR
EVEN BEGIN A SLOW FALL LATE IN THE DAY. ALL UPDATES HAVE BEEN
SENT. /44/

PREV DISCUSSION... /ISSUED 450 AM CDT FRI MAR 18 2011/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

LOW CLOUDS WERE INCREASING FROM THE GULF COAST DURING THE PREDAWN
HOURS...WITH MOSTLY CLOUDY CONDITIONS FROM KTXK TO KELD. THERE
WILL BE AREAS OF LOW CLOUDS THIS MORNING...WITH A MIX OF CLOUDS
AND SUN THIS AFTERNOON. SOUTH/SOUTHWEST WINDS WILL BRING ABOVE
NORMAL TEMPERATURES.

AS THE DAY PROGRESSES...A COLD FRONT WILL PUSH INTO NORTHERN
ARKANSAS FROM MISSOURI. MOISTURE WILL BE LIMITED/SHALLOW
SURROUNDING THE FRONT...WITH ONLY SLIGHT RAIN CHANCES NORTH OF
LITTLE ROCK.

THE FRONT WILL ENCOUNTER A BUILDING RIDGE OF HIGH PRESSURE OVER
THE SOUTH CENTRAL/SOUTHEAST UNITED STATES. THE HIGH WILL SLOW THE
SOUTHWARD PROGRESS OF THE FRONT...WITH THE FRONT EXPECTED TO STALL
ACROSS CENTRAL ARKANSAS ON SATURDAY. SLIGHT CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHERN HALF OF THE
STATE. SLIGHTLY COOLER AIR WILL OVERSPREAD THE NORTHERN COUNTIES.

LATE IN THE WEEKEND/EARLY NEXT WEEK...THE FRONT WILL MOVE BACK TO
THE NORTH...WITH DRY/WARM CONDITIONS RESUMING. MEANWHILE...A NEW
STORM SYSTEM WILL HEAD INTO THE CENTRAL PLAINS FROM THE ROCKIES
BY THE END OF THE NEAR TERM. THE SYSTEM WILL DRAG A NEW COLD FRONT
TOWARD ARKANSAS IN THE EXTENDED PERIOD.

LONG TERM...TUESDAY THROUGH THURSDAY

AN UPPER RIDGE WILL BE OVER ARKANSAS MUCH OF THE LONG TERM
PERIOD. AN UPPER LOW WILL MOVE ACROSS NORTHERN PARTS OF THE U.S.
TUESDAY THROUGH THURSDAY.

A COLD FRONT WILL MOVE THROUGH THE STATE WEDNESDAY. THIS WILL BRING
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY. MODELS ARE IN AGREEMENT THAT MOISTURE WILL BE LIMITED.
THE FRONT EXITS SOUTHEAST ARKANSAS BY WEDNESDAY EVENING. HIGH
PRESSURE MOVES IN THURSDAY FROM THE NORTH WITH A COOL DOWN IN
TEMPERATURES. HOWEVER...ABOVE NORMAL TEMPERATURES ARE EXPECTED
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     78  51  65  53 /  20  20  20  10
CAMDEN AR         81  59  79  55 /  10  10  10  10
HARRISON AR       75  49  64  54 /  20  20  30  20
HOT SPRINGS AR    79  58  75  56 /  10  10  10  10
LITTLE ROCK   AR  78  58  73  55 /  10  10  10  10
MONTICELLO AR     79  59  78  55 /  10  10  10  10
MOUNT IDA AR      80  58  74  54 /  10  10  10  10
MOUNTAIN HOME AR  74  49  63  53 /  20  20  30  20
NEWPORT AR        77  53  65  54 /  10  20  10  10
PINE BLUFF AR     79  58  75  55 /  10  10  10  10
RUSSELLVILLE AR   77  55  73  52 /  10  20  20  10
SEARCY AR         77  55  71  52 /  10  20  10  10
STUTTGART AR      78  58  72  56 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Mar 18, 4:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAR 18 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Searcy

When
March 18, 1:00 PM CST to 7:00 PM CST
Where
Searcy forecast zone
Reported by
Park/Forest Service

A wildfire 3 miles southeast of Snowball burned 238 acres.

Wildfire, Searcy

When
March 18, 1:00 PM CST to 7:30 PM CST
Where
Searcy forecast zone
Reported by
Park/Forest Service

A wildfire 6 miles south of Canaan burned 200 acres.

Wildfire, Van Buren

When
March 20, 10:00 AM CST to March 21, 3:40 AM CST
Where
Van Buren forecast zone
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
Newspaper

A wildfire 10 miles northwest of Clinton burned 736 acres. Eighteen fire departments and the Arkansas Forestry Commission fought the fire. Four single-engine air tankers were used in the fire fight. Three residences, four outbuildings, and 10 cars were destroyed. Some of the cars were antique vehicles. Two firefighters suffered smoke inhalation and were treated at the scene. The Forestry Commission determined that this fire was arson.

Wildfire, Baxter

When
March 20, 11:00 AM CST to 7:00 PM CST
Where
Baxter forecast zone
Reported by
Park/Forest Service
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

A wildfire 3 miles east of Norfork burned 258 acres.

Wildfire, Searcy

When
March 20, 1:00 PM CST to 7:30 PM CST
Where
Searcy forecast zone
Reported by
Park/Forest Service

A wildfire 6 miles west of Leslie burned 101 acres.

Wildfire, Garland

When
March 20, 3:00 PM CST to 5:55 PM CST
Where
Garland forecast zone
Reported by
Park/Forest Service
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

A wildfire 5 miles east of Hot Springs burned 150 acres.

Wildfire, Independence

When
March 22, 10:45 AM CST to 3:00 PM CST
Where
Independence forecast zone
Reported by
Park/Forest Service
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

A wildfire 5 miles north of Batesville burned 155 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279062, 279063, 279477, 279480, 279482, 279848, 279849.